Royal Victoria Regional Health Centre (RVH) is seeing a startling spike in opioid drug overdoses. In February, RVH emergency department cared for 45 people suffering from unintentional drug overdoses and doctors are ringing alarm bells.

“It used to be that we saw overdoses in the emergency department only occasionally,” says Dr. Kathryn Armstrong, RVH emergency services medical director. “Now, rarely a day goes by that we don’t provide emergency Narcan (Naloxone) treatment to a patient who is overdosing. It’s alarming and we’re seeing young people die.”

The Simcoe Muskoka District Health Unit also issued an alert about the increase in overdoses, noting, “bootleg Fentanyl, a powerful and dangerous opioid, is being mixed into many illegally sold street drugs including counterfeit prescription pills. Many people overdosing are unaware that there is Fentanyl in their drugs.”

Dr. Chris Martin, an RVH emergency physician and intensive care unit (ICU) medical director, warns that people who use recreational drugs are playing a deadly game of Russian roulette.

“This is a terrifying time to be a parent,” says Dr. Martin. “Using drugs is like Russian roulette because so many – from cocaine to marijuana – are being laced with synthetic Fentanyl. It’s not just hard-core drug users who are overdosing. This is impacting recreational drug-users, even first-time users. There is no safe street drug right now.”

The number of opioid overdoses seen in the RVH emergency department has spiked in the past year and has increased five-fold over the past five years. Between April 2017 and February 2018 RVH treated 330 opioid overdoses compared to 67 in 2013-14. To-date, in this 2017-18 fiscal year, five people have died of drug overdoses at RVH, compared to only two deadly overdoses in 2013-14.

“It’s a scary time to have a teenager. They think they are safe because they are only doing a small amount of cocaine or marijuana on the weekends,” says Dr. Martin. “They can’t imagine it could kill them. I honestly don’t think anyone who takes recreational drugs on the weekend ever thinks they could wind up with a brain injury, in our ICU on life-support or dead – but it happens.”

Recently, a young person ended up on life support in RVH ICU after using cocaine that was unknowingly laced with Fentanyl. Another youth arrived in the emergency department after having smoked marijuana suspected to be mixed with Fentanyl. This teen was fortunate as the medical team was able to stabilize him.

“The only advice I can give to parents and teens is the serious reminder there is no safe recreational drug, even for occasional use,” said Dr. Martin. “The kids often say, ‘Oh I’m OK, I know my dealer. He’s a friend.’ That ‘friend’ is a drug dealer and there to get you hooked and make money and just saying don’t take drugs isn’t going to cut it either. We need to have more support for people who are addicted and more education for recreational users so they realize that these drugs can kill. It’s never been safe to use street drugs and now it’s never been more dangerous.”

Dr. Armstrong advises that if you think someone is overdosing, call 911 right away. Give the person Narcan (Naloxone), if it’s available, as the medication can temporarily reverse an overdose if given right away.

“Remember, an overdose is always an emergency,” she said. “Even if someone has taken Naloxone, it can wear off before the person has recovered from their overdose. Always call for help.”

Take-home Naloxone kits and training are available free of charge and without a prescription for people at risk of overdose and their family and friends. Get Naloxone from the Simcoe Muskoka District Health Unit (health card not required) by calling 705-721-7520, or visit a participating pharmacy. A health card is required for pharmacy pick up. Click here for a list of participating pharmacies.